Given that most preventable adverse drug events in children are attributable to medication administration errors, investigators set out to determine the relative prevalence of parental dosing errors with cups, droppers, spoons, and syringes. They conducted their study in 302 parents of children presenting for care in an urban public hospital pediatric clinic that services a primarily immigrant Latino population with low socioeconomic status.
Parents were verbally asked to measure a dose of 1 teaspoon or 5 mL of acetaminophen suspension using a dosing cup with black printed calibration markings, a dosing cup with clear etched markings, a dropper, a dosing spoon, or an oral syringe. Investigators also administered the Newest Vital Sign test, a bilingual (English and Spanish) screening tool that assesses general literacy and numeracy skills as they apply to health information.
Investigators ascertained parents' dosing accuracy using observation and interviews, conducted in the caregiver's language of choice. Overall, parents' dosing accuracy with both types of cups was poor, and more than 99% of these errors were related to overdosing. Less than one-third of parents dosed accurately (within 20% of the asked-for dose) using the cup with the printed markings; about half dosed accurately using the cup with etched markings. Dosing cups also were associated with making large dosing errors (>40% deviation), particularly among parents who had low health literacy, with 25.8% of parents using the cup with printed markings making a large dosing error and 23.3% of parents using the cup with etched markings making a large dosing error. In contrast, more than 85% of parents dosed accurately with the other instruments, and any errors they made were not likely to be large. The study also found that limited health literacy independently increased the likelihood of making a dosing error (Yin HS, et al. Parents' medication administration errors: role of dosing instruments and health literacy. Arch Pediatr Adolesc Med. 010;164:181-186).